Alert archive / Kansas / Wind Advisories in 2017
Wind Advisory 26, NWS Wichita, KS
NWS Wichita, KS issued this wind advisory at Dec 3, 2017, 2:33 PM CST for 12 counties in Kansas. It took effect at Dec 4, 2017, 11:00 AM CST. It was in force for 7 hr.
The area
The counties it named.
The facts
- Issued
- Dec 3, 2017, 2:33 PM CST (20:33 UTC)
- In effect from
- Dec 4, 2017, 11:00 AM CST
- Expired
- Dec 4, 2017, 6:00 PM CST
- In force
- 7 hr
- Issued by
- NWS Wichita, KS
Counties Barton County, KS, Ellsworth County, KS, Harvey County, KS, Kingman County, KS, Lincoln County, KS, Marion County, KS, McPherson County, KS, Reno County, KS, Rice County, KS, Russell County, KS, Saline County, KS, Sedgwick County, KS
The radar
The Wichita radar (KICT), 91 km from the middle of the area, began a volume at 20:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 8.6 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2098 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 35 m²/s²
- 0-3 km storm-relative helicity
- 45 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
954 WWUS73 KICT 032033 NPWICT URGENT - WEATHER MESSAGE National Weather Service Wichita KS 233 PM CST Sun Dec 3 2017 ...Strong northwest winds expected on Monday behind a cold front... KSZ032-033-047>051-067-041045- /O.NEW.KICT.WI.Y.0026.171204T1700Z-171205T0000Z/ Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Reno- Including the cities of Russell, Lincoln, Sylvan Grove, Great Bend, Ellsworth, Wilson, Salina, Lyons, Sterling, McPherson, and Hutchinson 233 PM CST Sun Dec 3 2017 ...WIND ADVISORY IN EFFECT FROM 11 AM TO 6 PM CST MONDAY... The National Weather Service in Wichita has issued a Wind Advisory, which is in effect from 11 AM to 6 PM CST Monday. * Winds...Northwest at 25 to 30 mph with gusts up to 45 mph. * Timing...of the strongest winds will be from around midday until early Monday evening. * Impacts...include strong wind gusts and potential for dangerous cross-winds, especially on roads and highways situated more perpendicular to the northwest winds. PRECAUTIONARY/PREPAREDNESS ACTIONS... A wind advisory means that sustained winds of at least 30 mph and/or wind gusts over 45 mph are expected. Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$
3 follow-up statements
076 WWUS73 KICT 040933 NPWICT URGENT - WEATHER MESSAGE National Weather Service Wichita KS 333 AM CST Mon Dec 4 2017 ...Strong northwest winds expected on Monday behind a cold front... KSZ052-068-082-083-042345- /O.EXA.KICT.WI.Y.0026.171204T1700Z-171205T0000Z/ Marion-Harvey-Kingman-Sedgwick- Including the cities of Hillsboro, Marion, Peabody, Newton, Kingman, Derby, Haysville, Bel Aire, Park City, Valley Center, and Wichita 333 AM CST Mon Dec 4 2017 ...WIND ADVISORY IN EFFECT FROM 11 AM THIS MORNING TO 6 PM CST THIS EVENING... The National Weather Service in Wichita has issued a Wind Advisory, which is in effect from 11 AM this morning to 6 PM CST this evening. * Winds...Northwest 20 to 30 mph with gusts up to 40 mph. * Timing...of the strongest winds will be from around midday until early Monday evening. * Impacts...include strong wind gusts and potential for dangerous cross-winds, especially on roads and highways situated more perpendicular to the northwest winds. PRECAUTIONARY/PREPAREDNESS ACTIONS... A wind advisory means that sustained winds of at least 30 mph and/or wind gusts over 45 mph are expected. Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ KSZ032-033-047>051-067-042345- /O.CON.KICT.WI.Y.0026.171204T1700Z-171205T0000Z/ Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Reno- Including the cities of Russell, Lincoln, Sylvan Grove, Great Bend, Ellsworth, Wilson, Salina, Lyons, Sterling, McPherson, and Hutchinson 333 AM CST Mon Dec 4 2017 ...WIND ADVISORY REMAINS IN EFFECT FROM 11 AM THIS MORNING TO 6 PM CST THIS EVENING... * Winds...Northwest 25 to 35 mph with gusts up to 45 mph. * Timing...of the strongest winds will be from around midday until early Monday evening. * Impacts...include strong wind gusts and potential for dangerous cross-winds, especially on roads and highways situated more perpendicular to the northwest winds. PRECAUTIONARY/PREPAREDNESS ACTIONS... A wind advisory means that sustained winds of at least 30 mph and/or wind gusts over 45 mph are expected. Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$
054 WWUS73 KICT 042125 NPWICT URGENT - WEATHER MESSAGE National Weather Service Wichita KS 325 PM CST Mon Dec 4 2017 ...Strong northwest winds expected on Monday behind a cold front... KSZ032-033-047>052-067-068-082-083-050000- /O.CON.KICT.WI.Y.0026.000000T0000Z-171205T0000Z/ Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion- Reno-Harvey-Kingman-Sedgwick- Including the cities of Russell, Lincoln, Sylvan Grove, Great Bend, Ellsworth, Wilson, Salina, Lyons, Sterling, McPherson, Hillsboro, Marion, Peabody, Hutchinson, Newton, Kingman, Derby, Haysville, Bel Aire, Park City, Valley Center, and Wichita 325 PM CST Mon Dec 4 2017 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST THIS EVENING... * Winds...Northwest 25 to 35 mph with gusts up to 45 mph. * Timing...of the strongest winds will be late this afternoon until early this evening. * Impacts...include strong wind gusts and potential for dangerous cross-winds, especially on roads and highways situated more perpendicular to the northwest winds. PRECAUTIONARY/PREPAREDNESS ACTIONS... A wind advisory means that sustained winds of at least 30 mph and/or wind gusts over 45 mph are expected. Winds this strong can make driving difficult, especially for high profile vehicles. Use extra caution. && $$ ELM/Ketcham
210 WWUS73 KICT 042358 NPWICT URGENT - WEATHER MESSAGE National Weather Service Wichita KS 558 PM CST Mon Dec 4 2017 ...Northwest winds will subside a bit during the evening... KSZ032-033-047>052-067-068-082-083-050100- /O.EXP.KICT.WI.Y.0026.000000T0000Z-171205T0000Z/ Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion- Reno-Harvey-Kingman-Sedgwick- Including the cities of Russell, Lincoln, Sylvan Grove, Great Bend, Ellsworth, Wilson, Salina, Lyons, Sterling, McPherson, Hillsboro, Marion, Peabody, Hutchinson, Newton, Kingman, Derby, Haysville, Bel Aire, Park City, Valley Center, and Wichita 558 PM CST Mon Dec 4 2017 ...WIND ADVISORY WILL EXPIRE AT 6 PM CST THIS EVENING... Northwest winds will subside a bit this evening, though remain gusty until about midnight. The wind advisory will be allowed to expire. $$ KED
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this wind advisory went out at Dec 3, 2:07 PM CST, 26 minutes earlier.
Area forecast discussion, Dec 3, 2:07 PM CST, 26 minutes before
Area Forecast Discussion National Weather Service Wichita KS 207 PM CST Sun Dec 3 2017 .SHORT TERM...(This evening through Wednesday night) Issued at 207 PM CST Sun Dec 3 2017 Strong post-frontal winds in the cold advection regime behind the cold front on Monday is the main concern. A significant upper trof will continue moving across the western CONUS this evening and tonight, before moving into the northern/central Plains on Monday. There remains continuity and model consensus on the timing of the initial cold front across central Kansas to the turnpike corridor by midday. Steep low level lapse rates are expected in the cooling/much drier regime just behind this front across central Kansas from late morning into the afternoon. The deep mixing will result in transfer of higher momentum air to the surface with winds expected to breach advisory criteria. The lower humidity levels will also elevate the grassland fire danger. Meanwhile, modest low level moisture transport will result in weak to modest instability ahead of the cold front across southeast Kansas. Some early morning drizzle will be possible with widely scattered convection expected to develop by midday or early afternoon. While isolated storms will be possible, it appears the better lift and moisture will be realized as the convection develops just east of the forecast area later in the afternoon where a few strong storms will be possible. The upper trof will deepen as it lifts northeast across the Upper Midwest/western Great Lakes Monday night with the stronger secondary cold front and much colder air plunging south across central and eastern Kansas. This will result in temperatures closer to seasonal climo on Tuesday, though feeling much colder considering the recent stretch of mild weather. West to northwest winds look to become gusty again Tuesday afternoon over central Kansas as well. The first in a series of shortwave upper trofs will begin to move south into the developing eastern CONUS longwave on Wednesday with subtly cooler air settling south into Kansas. Darmofal .LONG TERM...(Thursday through Sunday) Issued at 207 PM CST Sun Dec 3 2017 The deep longwave upper trof over eastern North America and high amplitude blocking upper ridge near the west coast of North America will prevail through the end of the week. Confidence remains high on temperatures trending slightly below climo by Thursday and Friday as rather robust shortwaves dropping south within the mean longwave result in progressively stronger cold air intrusions across the Midwest and lower Plains. Some very light snow, mainly flurries, may also accompany this chilly air across northern and eastern Kansas. There is some indication of the western CONUS upper ridge weakening a bit by the weekend with the mean trof shifting across the northeast CONUS. That said, only minor temperature moderation is expected with readings climbing to slightly above climo by Sunday. KED && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 1127 AM CST Sun Dec 3 2017 VFR conditions are expected over all area airports throughout the day today. Southerly winds will increase throughout the day today, this evening, and overnight tonight. A frontal passage tomorrow will begin to flip winds to more westerly and northwesterly following the front, particularly for GBD and RSL towards the end of this TAF period. Early tomorrow morning, some MVFR ceilings are likely to develop affecting mainly ICT and CNU during the morning hours. Chances for a few showers or thunderstorms at CNU will begin to increase around 12Z and will persist through the remainder of this TAF period. Any thunderstorm development is not expected to be strong or severe, but may temporarily reduce visibilities at CNU. && .FIRE WEATHER... Issued at 207 PM CST Sun Dec 3 2017 Strong northwest winds and much drier air behind a strong cold front on Monday will elevate the grassland fire danger into the very high category from the Flint Hills westward across central Kansas. The strongest winds and lowest humidity levels are expected from midday thru the afternoon over central Kansas where a few hours of extreme fire danger is possible. The Fire Weather Watch may be upgraded to a Red Flag Warning with later forecast updates if confidence increases on attaining the much lower dew points in the afternoon. The air will remain very dry on Tuesday with west to northwest winds increasing again in the afternoon across central Kansas, mainly closer to the I-70 corridor. This is expected to result in a few hours of very high grassland fire danger. KED && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 57 64 27 50 / 10 10 0 0 Hutchinson 54 62 25 49 / 0 0 0 0 Newton 55 62 25 48 / 10 10 0 0 ElDorado 58 65 27 49 / 10 10 0 0 Winfield-KWLD 59 67 28 51 / 10 10 0 0 Russell 48 56 21 48 / 0 0 0 0 Great Bend 49 57 21 48 / 0 0 0 0 Salina 54 62 24 49 / 0 0 0 0 McPherson 54 62 24 48 / 0 0 0 0 Coffeyville 60 70 31 51 / 20 50 10 0 Chanute 59 68 29 49 / 20 40 0 0 Iola 58 67 29 48 / 20 40 0 0 Parsons-KPPF 60 68 31 50 / 20 40 10 0 && .ICT WATCHES/WARNINGS/ADVISORIES... Fire Weather Watch from Monday morning through Monday afternoon for KSZ032-033-047>051-067. Wind Advisory from 11 AM to 6 PM CST Monday for KSZ032-033- 047>051-067. && SHORT TERM...KED LONG TERM...KED AVIATION...TAV FIRE WEATHER...KED
Hazardous weather outlook, Dec 3, 12:16 PM CST, 2 hours 17 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 1216 PM CST Sun Dec 3 2017 KSZ032-033-047>053-067>072-082-083-091>096-098>100-041830- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 1216 PM CST Sun Dec 3 2017 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...This Afternoon and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday Very high grassland fire danger is forecast on Monday over most of the area, with extreme grassland fire danger possible in central Kansas. This will be the result of strong northwesterly winds of 25 to 35 mph, gusting to 40 mph, along with much drier air behind a strong cold front passage. Very high grassland fire danger is possible Tuesday afternoon across central Kansas. There is a slight chance for thunderstorms Monday across southeast Kansas. These storms are not expected to be strong or severe. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated this afternoon or tonight. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.